How do I get my child to take medicine?

  1. My 5 yr old daughter has a staph infection on her face. Her top lip and right cheek is swollen and painful. She just received her antibiotics, and is terrified of taking the medicine. It is liquid, I had them flavor it, and I have a syringe to aim it towards the back of her mouth. She just screams and starts hyperventilating. Any advice to help it go down smoothly?
    •  
  2. 26 Comments

  3. by   Indy
    Yeah. My daughter was a little he**cat the first eight years or so on that very subject. I crushed pills and put the remains in a drop of syrup or peanut butter on a spoon, and gave her no choice. "Here, take this." Once she figured out there was mostly good stuff, with a tiny bit of gritty crap in it, she would take syrup or peanut butter from me no problem.

    She has a scar on one eyelid due to a sty that I couldn't put hot compresses on, without just about hogtying her down for 'em.

    During the extreme phase of her not taking meds, I really couldn't get liquids down her throat. All over me, sure, she'd spit. Once I explained this to her docs, they usually prescribed crushable pill form things.
  4. by   blueyesue
    Maybe I should go back to get the pills. I am worried because there is no outward rash. It started on her inner lip, and now is up to the bottom of her eye. It is painful and she is running a mild fever 100.2
  5. by   Indy
    Having had a bit more time to think about this, as well as some experience doing tube feedings, I have some more suggestions.

    Crushed meds mix very well with creamy liquids. Like milk, milkshakes, smoothies, etc. Especially if you pour a bit of whatever the mixture is, into the mortar bowl with the meds, stir it up, pour back into cup of shake. Then put a little water in, stir, pour. You don't wind up watering the mixture down too much, and you get a really good suspension that won't clog a feeding tube- I'm basing this on experience with jevity but it might work with meds and a kid and a milkshake.

    I'd definitely call the doc's office in the AM unless her fever keeps climbing. (in which case, call earlier.) Maybe try a drop of the liquid and see what you think would mask the taste, maybe citrus drinks? There might be something you can mix it in that she will take. Hey, if grape juice makes mucomyst palatable, it might be worth a try.
  6. by   blueyesue
    Thanks much for your help. I am sitting up worrying. I will definitely try your advice. Will diluting the meds make it loose its potency? The medicine is Amox-Clav 200MG/5ML SUSP 100ML. I have to give 11.5 ML twice daily. I appreciate the help.
  7. by   Indy
    I don't think it will be less potent if given diluted; the worry at this point is getting your child to take it at all. It's definitely something she needs, and it's so difficult to just grab the kiddos and shove it down their throats... I know! Especially if you're one adult dealing with one child. You worry about traumatizing the kid into not taking any more meds, you worry about accidents, aspiration, all the worst stuff that could happen, choosing that moment to do so.

    Really you just have to try a lot of different things, and take frequent breaks to calm down.
  8. by   blueyesue
    I hear you about not wanting to traumatize her. I feel so badly seeing her that upset. I will try mixing it in with some juice in the morning. If that doesn't work, maybe a trip to get a milkshake. I feel that may do the trick. Thank you.
  9. by   Retired R.N.
    I have always had good results with mixing medications with something the child enjoys eating like pudding or flavored yogurt. Also, I learned that it was easier to teach a child to swallow a whole (uncrushed) pill "wrapped" in pudding than it was with just water or juice. The smooth creamy texture goes down easier in a sore throat that seems to go along with fever and/or crying.
  10. by   canoehead
    I work in the ER and see so often parents that say in front of their children "he won't take that, he'll spit it out." Then lo and behold the child expects something nasty, plus they realize they CAN spit it out and they do. Approach her with a calm and firm manner, if it doesn't go down the first time then no TV, or video games until it does. If she gets upset back off for 2-3 minutes, then approach her again. If you get caught in a vicious cycle where the child realizes she can put off the med for a very long time I've had better luck with older kids by putting the liquid in a medicine cup, putting it to their lips and tip their whole body back while cradling their head.

    Of course having a favorite liquid treat to drink afterwards to take the taste away is important. You may want to try having her suck on a cold popsicle first to decrease the taste.

    Think about what exactly is the problem...does it really taste bad, is she afraid, gagging, is it a power struggle? The solution varies depending on the problem. Does she take Tylenol for fever OK, but not this particular medicine?In any case it's got to go down, and you are the parent. (You may need reinforcements for a few days, lol)
  11. by   mom23RN
    Mini M&Ms. They are the miracle to getting my kids to take medicine (even the 3 yr. old who likes to vomit them back up). For my 5-year-old she doesn't get a choice. Like the previous poster said, she's old enough to know that she HAS to take the medicine. Believe me, my daughter will scream and cry and "pretend puke" to try not to give it. One of my famous lines is "you can either take it by mouth or I'll put it in your bum". I still don't understand why they don't make all kids meds in suppository form. They she gets M&Ms when she's finished.

    My 3-year-old is really hard. He genuinely vomits up medications of all kinds. His favorite is steroids though. Even though he's a healthy kid, if you've got croup - he's going to get it (I think he finally outgrew that this summer - let's hope). The steroids are horrific. One time some idiot doc prescribed him dexamethasone. Hmmmmm.... the average dose for a 2-year-old is 7 tsp!!! No, that is not a typo. He vomited I think 4 times and we didn't even have 1 tsp down him yet. I believe there were going to be two doses as well. For that one I did have the doc call in a script for a pill and the pharmacist quartered it. We crushed it and put it in Hershey's syrup. Pretty good! Now, for regular antibiotics (he's only been on them once but it was good ole amoxil) he likes to vomit those as well. What I do is get a handful of M&Ms and he gets about 1/2 cc at a time. AFter each 1/2 cc he gets an M&M. You can literally see him start to retch and "voila!!" the M&Ms are the miracle cure! His mind immediately forgets how horrible the medicine is and he eats the M&M.

    Good luck with it. I HATE giving my kids meds. In fact one time when he had croup really badly I took him to the ER because I knew they would have the steroid by injections. The doctor looked at me like I was nuts when I said "PLEASE just give him teh shot!". But it's a lot less hassle. :uhoh21: Do be firm with her though and let her know that there are NO other alternatives. Seh has to take teh medicine and she HAS to take all of it.
  12. by   BSNtobe2009
    My mother used to tell me a big fat lie, but it worked.

    She said, "you can either swallow the medicine or we will go to the doctor, EVERY DAY for a SHOT, because you have to have it. Your choice."
  13. by   TazziRN
    Quote from BSNtobe2009
    My mother used to tell me a big fat lie, but it worked.

    She said, "you can either swallow the medicine or we will go to the doctor, EVERY DAY for a SHOT, because you have to have it. Your choice."
    That's one that I will never use, and I don't allow parents tell my pedi pts that in front of me.

    Something that works with toddlers and pre-school kids: keep the syringe in their mouths between squirts, between the teeth. Harder for them to spit stuff out because they can't close their mouths enough to spit.

    Dexamethasone: we have a new doc, fresh out of residency, that orders "Decadron 2 mg IV dose PO." I thought he didn't know it came in a pedi liquid but then I realized what he was doing: saving the nurses from having to get a kid to take 8-10 mls PO! 2 mg of an IV dose is 0.5 ml...much easier!
  14. by   Jolie
    Quote from BSNtobe2009
    My mother used to tell me a big fat lie, but it worked.

    She said, "you can either swallow the medicine or we will go to the doctor, EVERY DAY for a SHOT, because you have to have it. Your choice."
    In the OP's case, I doubt that would be a lie. This child has a serious infection that may potentially result in cosmetic damage and/or eye damage if not treated effectively. I wish her all the best.

close